Alert archive / Arizona / Tornado Warnings in 2010

Tornado Warning 1, NWS Flagstaff, AZ

October 5, 2010Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Oct 5, 2010, 2:06 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2010, 2:06 PM MST (21:06 UTC)
Expired
Oct 5, 2010, 2:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:52 AM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WFUS55 KFGZ 052106
TORFGZ
AZC005-007-025-052130-
/O.NEW.KFGZ.TO.W.0001.101005T2106Z-101005T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST TUE OCT 5 2010

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CHILDS
  POWER PLANT...OR 17 MILES WEST OF PAYSON...MOVING NORTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRAWBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY IN EFFECT FOR THIS STORM.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST
TUESDAY EVENING FOR CENTRAL ARIZONA.

&&

LAT...LON 3474 11167 3471 11140 3420 11153 3423 11174
TIME...MOT...LOC 2107Z 189DEG 37KT 3432 11162

$$

JVC
1 follow-up statement
538 
WWUS55 KFGZ 052131
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST TUE OCT 5 2010

AZC005-007-025-052141-
/O.EXP.KFGZ.TO.W.0001.000000T0000Z-101005T2130Z/
GILA AZ-YAVAPAI AZ-COCONINO AZ-
231 PM MST TUE OCT 5 2010

...THE TORNADO WARNING FOR EXTREME SOUTH CENTRAL COCONINO...EAST
CENTRAL YAVAPAI AND EXTREME NORTHWESTERN GILA COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST
TUESDAY EVENING FOR CENTRAL ARIZONA.

LAT...LON 3474 11167 3471 11140 3420 11153 3423 11174
TIME...MOT...LOC 2106Z 189DEG 37KT 3431 11162

$$

JVC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 5, 12:15 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 5, 12:15 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...SEVERE THUNDERSTORM WATCH SEE BELOW
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1215 PM MST TUE OCT 5 2010

.SYNOPSIS...MOIST SOUTHERLY FLOW...INSTABILITY...AND STRENGTHENING
LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY. THE HIGHEST
POTENTIAL FOR STRONGER THUNDERSTORMS AND HEAVY RAIN WILL BE TODAY
AND WEDNESDAY AFTERNOON. THE CURRENT LOW WILL HEAD EASTWARD BY THE
END OF THE WEEK...LEAVING BEHIND DRIER WEATHER...AND CONTINUED BELOW
AVERAGE DAYTIME TEMPERATURES.

&&

.DISCUSSION...A STRONG LOW REMAINS CENTERED OVER CALIFORNIA WITH
MOISTURE CONTINUING TO STREAM NORTHWARD ACROSS ARIZONA. THE
CALIFORNIA LOW WILL BE SLOW TO MOVE ESSENTIALLY REMAINING STATIONARY
THROUGH WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
CONTINUING.

FOR TODAY AND TONIGHT...A JET MAX WILL ROTATE AROUND THE CALIFORNIA
LOW AND OVER WESTERN ARIZONA. THIS WILL RESULT IN A PERIOD OF
INCREASED LARGE-SCALE UPWARD MOTION AND ENHANCED UPSLOPE FLOW.
COMBINED WITH AMPLE MOISTURE...THIS PROMISES A CONTINUATION OF
NUMEROUS SHOWERS AND THUNDERSTORMS. AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL IS EXPECTED ALONG AND SOUTH OF THE MOGOLLON RIM WITH NEW
RAINFALL TOTALS OF 0.25 TO 0.75 ELSEWHERE. IN ADDITION...A
STRENGTHENING SURFACE LOW OVER SOUTHWEST ARIZONA WILL HELP TURN
SURFACE WINDS TO A MORE SOUTHEASTERLY DIRECTION THROUGH THE DAY. AS
DAYTIME HEATING PROGRESSES THE AIR MASS WILL BECOME PROGRESSIVELY
MORE UNSTABLE. AS A RESULT...THERE WILL BE A THREAT OF SEVERE
THUNDERSTORMS...MAINLY WEST OF A PAGE...FLAGSTAFF...PAYSON LINE.
THIS COULD INCLUDE WIND GUSTS AROUND 60 MPH (WINDS ALOFT ARE 35 TO
45 MPH). IN ADDITION...LARGE HAIL WILL BE POSSIBLE WITH STRONGER
STORMS...UP 2 INCHES IN DIAMETER...WITH ANY SUPERCELL THUNDERSTORMS
THAT FORM.

ON WEDNESDAY...ESSENTIALLY THE SAME PATTERN WILL REMAIN OVER ARIZONA
AND THE SOUTHWEST UNITED STATES WITH PERIODS OF HEAVY RAIN AND THE
THREAT OF SEVERE THUNDERSTORMS CONTINUING...ESPECIALLY DURING THE
AFTERNOON.

THURSDAY...FRIDAY AND THE WEEKEND...THE CALIFORNIA LOW WILL HEAD
EASTWARD WITH GENERALLY DRYING CONDITIONS AND A DECREASING CHANCE OF
SHOWERS. TEMPERATURES WILL REMAIN SEASONABLY COOL.

&&

.AVIATION...FOR THE 18Z PACKAGE...THUNDERSTORM ACTIVITY WILL
INCREASE AND SPREAD FARTHER NORTH AND EAST ACROSS MUCH OF NORTHERN
ARIZONA TODAY. LOCAL IFR CONDITIONS WITH HAIL AND WIND GUSTS IN
EXCESS OF 40 KT ARE LIKELY NEAR ANY STRONGER STORMS. DAYTIME
NON-CONVECTIVE WINDS WILL RANGE FROM THE S-SW AT 10-20 KTS...WITH
HIGHER GUSTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI AND GILA
COUNTIES UNTIL 700 PM MST THIS EVENING.

&&

PUBLIC......................MCCOLLUM
AVIATION....................KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 5, 12:10 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 PM MST TUE OCT 5 2010

AZZ004>018-037>040-060200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1210 PM MST TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER OVER CALIFORNIA WILL BRING WIDESPREAD SHOWERS
AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND TONIGHT. A FEW OF
THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS YAVAPAI AND GILA
COUNTIES. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
YAVAPAI AND GILA COUNTIES UNTIL 700 PM MST. WIND GUSTS TO 60
MPH...ALONG WITH NICKLE TO GOLF BALL SIZE HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS. SOME STORMS MAY ALSO PRODUCE HEAVY RAIN AND
LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG AREA OF LOW PRESSURE OVER CALIFORNIA WILL CONTINUE TO
AFFECT NORTHERN ARIZONA THROUGH THURSDAY. GENERAL WINDS WILL
BECOME SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH POSSIBLE
DURING THE DAY WEDNESDAY. A FEW OF THE THUNDERSTORMS ON WEDNESDAY
MAY PRODUCE LARGE HAIL...HEAVY RAIN AND WIND GUSTS TO 60 MPH.

CHANCES OF RAIN WILL CONTINUE THROUGH EARLY THURSDAY. TOTAL
RAINFALL AMOUNTS OF 1 INCH IN THE LOWER ELEVATIONS SOUTH OF THE
MOGOLLON RIM AND UP TO 2 INCHES ACROSS THE HIGHER ELEVATIONS WILL
BE POSSIBLE. RAINFALL AMOUNTS BETWEEN 1/4 AND 1/3 INCH ARE
EXPECTED IN THE LITTLE COLORADO RIVER VALLEY.

In the hours before

Local storm report, Oct 5, 1:42 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST TUE OCT 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             BAGDAD                  34.57N 113.18W
10/05/2010  E0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            NICKEL AND DIME SIZED HAIL... FLOODED ROADS

&&

EVENT NUMBER FGZ1000194

OUTLER
Local storm report, Oct 5, 1:43 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE OCT 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             BAGDAD                  34.57N 113.18W
10/05/2010  E1.00 INCH       YAVAPAI            AZ   CITY OFFICIAL

            QUARTER SIZED HAIL AND MINOR STREET FLOODING.

&&

EVENT NUMBER FGZ1000195

OUTLER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:24 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai35 min
Oct 5, 11:56 AM MSTSevere Thunderstorm WarningFGZYavapai34 min
Oct 5, 1:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Oct 5, 1:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai61 min
Oct 5, 3:43 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai32 min
Oct 5, 4:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Tornado Warnings in Arizona, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.